Hypoglycaemia - NHS Forth Valley

nhsforthvalley.com

Hypoglycaemia - NHS Forth Valley

NHS FORTH VALLEY

Hypoglycaemia In Diabetes Mellitus

Date of First Issue August 2006

Approved

1 st August 2010

Current Issue Date 7 th April 2014

Review Date 7 th April 2016

Version

1.3

EQIA Yes 01/08/2010

Author / Contact Dr Linda Buchanan

Group Committee – Diabetes Consultant Group

Final Approval

1 st

This document can, on request, be made available in alternative formats

Version 1.3 7 th April 2014 Page 1 of 5

UNCONTROLLED WHEN PRINTED


NHS Forth Valley

Consultation and Change Record

Contributing Authors:

Linda Buchanan, John Doig, Chris Kelly, Alison Mackenzie

Norman Peden.

Consultation Process:

Reviewed at Diabetes Consultant Meeting and Diabetes

Clinical Governance Meeting

Distribution:

Acute medical wards

NHS FV Quality Improvement Website

www.nhsforthvalley.com/qi

Change Record

Date Author Change Version

09/02/2012 Linda

Buchanan

03/06/2013 Linda

Buchanan

07/04/2014 Linda

Buchanan

Change glucose tablets and lucozade to

glucotabs and glucojuice.

Page 3, DEXTROGEL replaced with

GLUCOBOOST

Page 3, 5 or 10% dextrose replaced by 20%

dextrose

1.2

1.3

07/04/2014 Linda

Page 3, BM replaced with BG 1.3

Buchanan

07/04/2014 Linda

Buchanan

Page 4 inserted algorithm 1.3

Version 1.3 7 th April 2014 Page 2 of 5

UNCONTROLLED WHEN PRINTED


Management Of Hypoglycaemia In Diabetes Mellitus

Hypoglycaemia is a serious side effect of therapy, which can be fatal.

Hypoglycaemia is less common in patients treated with a sulphonylurea than in those taking

insulin, but may be more prolonged and more severe, particularly when associated with alcohol

excess.

‣ The symptoms and signs of hypoglycaemia can be variable. A high index of suspicion is often

required especially in the elderly or those with cerebrovascular disease.

Hypoglycaemia occurring in the absence of glucose lowering treatment requires further

investigation. In particular Addison’s should be considered (Pigmentation, hypotension,

hyponatraemia, hyperkalaemia). Should be discussed with endocrinologist.

Symptoms of hypoglycaemia may include:

‣ Hunger

‣ Blurred Vision

‣ Sweating

‣ Headache

‣ Trembling of arms and legs

‣ Feelings of palpitation

‣ Tingling in tongue and mouth

Confirmation by blood glucose measurement is desirable, but glucose strips may be inaccurate at low

blood glucose concentrations. Send formal blood glucose to laboratory.

Treatment of Mild Hypoglycaemia

‣ 15g Rapid acting carbohydrate eg: 4 glucotabs or 60mls of glucojuice

‣ Follow with 15-20g starchy carbohydrate eg:a sandwich, a banana or next meal if due.

Treatment of Moderate-Severe Hypoglycaemia

‣ GLUCOBOOST is a thick glucose gel, which is easily absorbed through the buccal mucosa. It is

indicated in confused or drowsy patients; care should be taken to avoid swallowing of the

gel when consciousness is impaired.

‣ Intravenous dextrose is the emergency treatment of choice in the unconscious patient –25-50

mL of 10% dextrose given into a large vein.

‣ 1 mg GLUCAGON (iv, im or sc) is also useful, in insulin-taking Patients. It may take 10-15

minutes to act as it relies on endogenous stores of glycogen. Glucagon may be less effective in

some patients with depleted glycogen stores (e.g.. in starvation or in alcoholics). It should not

be used in hypoglycaemia induced by sulphonylureas where it may stimulate insulin secretion in

glycogen depleted Patient. Patients often experience abdominal pain/discomfort or vomiting

following Glucagon administration.

‣ If BM remains low after the above measures it may be necessary to commence 20% dextrose

IV and measure BG hourly. Prolonged or recurrent hypoglycaemia may occur in patients who

have taken large does of insulin or those on sulphonylureas. IV dextrose should continue until

the patient is eating and drinking normally and BGs are stable.

‣ Once the patient is able to swallow, 15-20g starchy carbohydrate should be given orally (see

above).

Patients often have a high glucose for several hours after a “hypo” due to a counter regulatory

response.

Version 1.3 7 th April 2014 Page 3 of 5

UNCONTROLLED WHEN PRINTED


Treatment of Hypoglycaemia (blood glucose less than 4) in Adults with Diabetes

Mellitus in Hospital

Hypoglycaemia is an emergency .

Any blood glucose less then 4 mmol/L should be treated as a hypo. If symptomatic above 4, give a small snack for

symptom relief.

Mild

Patient conscious, orientated and

able to swallow

Moderate

Patient conscious and able to

swallow, but confused,

disorientated or aggressive

Severe

Patient unconscious/fitting or

very aggressive or nil by mouth

(NBM)

Give 15 g of quick acting

carbohydrate, such as 4

Glucotabs® or

One bottle of Glucojuice (60ml)

Test blood glucose level after 15

minutes and if still less than 4

mmol/L repeat up to 3 times. If

still hypoglycaemic, call doctor

and consider IV 20% glucose at

50 ml/hr**

or 1mg Glucagon IM*.

If capable and cooperative, treat as for

mild hypoglycaemia

If not capable and cooperative but can

swallow give 2 tubes of Dextrogel

(squeezed into mouth between teeth

and gums). If ineffective, use 1mg

Glucagon IM*.

Test blood glucose level after 15

minutes and if still less than 4 mmol/L

repeat above up to 3 times. If still

hypoglycaemic, call doctor and consider

IV 20% glucose at 100 ml/hr**.

Check ABC, stop IV insulin, contact

doctor urgently

Give IV glucose over 15 minutes as

100ml 20% glucose or

1mg Glucagon IM * (see below)

Recheck glucose after 15 minutes and if

still less than 4mmol/L, repeat

treatment.

Blood glucose level should now be above 4mmol/L.

Give 20g of long acting carbohydrate e.g. two biscuits / slice of bread / 200-300ml

milk/ next meal containing carbohydrate (give 40g if IM Glucagon has been used) .

For patients with enteral feeding tube- give Glucojuice. Once glucose> 4.0mmol/L

restart feed /give bolus feed or start IV 10% glucose at 100ml/hr

If glucose now above 4mmol/L,

follow up treatment as described on

the left.

If NBM, once glucose >4.0mmol/L give

10% glucose infusion at 100ml/hr**

until no longer NBM or reviewed by

doctor

Version 1.3 7 th April 2014 Page 4 of 5

UNCONTROLLED WHEN PRINTED


Publications in Alternative Formats

NHS Forth Valley is happy to consider requests for publications in other language or

formats such as large print.

To request another language for a patient, please contact 01786 434784.

For other formats contact 01324 590886,

text 07990 690605,

fax 01324 590867 or

e-mail - fv-uhb.nhsfv-alternativeformats@nhs.net

Version 1.3 7 th April 2014 Page 5 of 5

UNCONTROLLED WHEN PRINTED

More magazines by this user
Similar magazines